Hormone treatment

  • 14 replies
  • 112 subscribers
  • 364 views

I had a radical prostractomy just over 2 years ago. Unfortunately as I was told at the time I was at high risk of cancer returning it had.1 at base of bladder the other where prostrate was.

i have started taking Bicalutamide and in 2 weeks have injection.

i will start 20 days of radiotherapy after that.

i am fit healthy and active.

Would appreciate any advice or your experience of this treatment.

i don’t want to lose the ability to play golf etc 

Also any advice on diet and side effects appreciated.

  • Hello  

    A quick welcome to this warm and sometimes wacky group. I will give you a more detailed response later if others haven't already piled in but I have a busy morning planned. Just to reassure you, golf is an excellent form of exercise. You might find that during the radiotherapy you suffer from fatigue so might have to drop down to 9 holes for a little while. The hormone therapy can also cause fatigue but the best remedy is exercise so carry on with the 18 holes, however, listen to your body and rest when necessary for a few minutes.

  • Good Morning  

    A warm welcome to the online Prostate Cancer Community from me - I am sorry to find you here but we are a decent bunch.

    Both HT/RT have fatigue in common and both have side effects although we don't all get all of the side effects. (I think I did!!).

    Hormone Therapy - Common Side Effects - Tiredness, Erection Issues, You may have tender breasts or grow a pair, Hot Flushes, Weight Gain, Brain Fog, Mood Changes, Bone Thinning and Body Hair Loss.

    There are more, but these are the common ones, I had itchy skin!!

    As HT thins your bones ask your team if you should be prescribed Calcium and Vitamin D tablets.

    Radio Therapy - You will have a "planning scan" where you will receive your 3 "marker tattoos* before the 20 fractions. Your team will give you details there of the do's and do nots - but it's just change your diet to avoid anything like beans, pulses and fizzy drinks that could give you wind!  I gave up Alcohol and Coffee for my fractions and sailed through all 20.

    On a personal front I have been on HT for 30 months and the side effects are OK with a few lifestyle changes. Radiotherapy is easy - It's just like a trip to the sunbed shop!! Relaxed.

    I hope this helps - if you need anything else feel free to ask however trivial.

    Best wishes - Brian.

    Community Champion badge

    Macmillan Support Line - 0808 808 00 00, 7 days a week between 8am-8pm

    Strength, Courage, Faith, Hope, Defiance, VICTORY.

    I am a Macmillan volunteer.

  • Hi  , welcome to our club.  Firstly, sounds like you are on the right treatment path and once you get the hormone implant you can relax for a while.  RT won’t start until several months down the line, to allow the jabs to take effect.  As  has said, fatigue initially is the main side effect but if you get anything else, post back on here as we have ‘experts’ in all side effects!  We all react differently to drugs/treatments but once you have your RT dates it might be worth popping back here to get tips on how to prepare your diet etc.  Keep playing golf, but listen to your body and try not to overdo things.  We all seem to have off days with the HT but mostly bounce back in a day or two.  If you get a chance to update your profile that would be useful, some use it as an ongoing diary which can be extremely useful for you, as your journey progresses. Feel free to ask any questions.  Best wishes, David

  • Brilliant thx to all for your help and advice 

  • Hello Tony, talking about our experience, taking that first tablet or having that first radiotherapy session were daunting but, as time went on we just got used to it!!! Yes, there are side effects etc which Millibob has outlined. That said, life does go on and you just accept the side affects as a means of, hopefully, curing you. We have still enjoyed  life since the radiotherapy was completed and my husband had recovered some of his energy so we could travel.

    We have just got to the end of the hormone therapy and our experience now is that we feel in somewhat of a limbo! We don't know whether or not my husband has been cured as no guarantees were given. But, we do know that we have done the best we could do and that, in and of itself, helps.

    I don't think you will have to stop playing golf!!! In fact, we were told that the best way of coping with the fatigue was to do regular exercise and 'push through' any weariness!!! 

    I hope this helps and I wish you all the best on this next stage of your journey.

  • I'm back again  .

    I will add a couple of things to the excellent advice already given.

    A side effect of the HT is man boobs. Once developed the way to reduce them is with radiotherapy, however, you can reduce developing them with tablets, but they have to be started soon. If it doesn't worry you then just ask for a prescription for a bra - hubby did this much to the amusement of the medical staff.

    Conversely, your man bits will probably shrink whilst you are on HT. There is a saying ,' use it or lose it'. If you wish to maintain an active sex life then ask your doctor about tablets, although you are probably aware of this having already had a prostatectomy. The loss of libido will probably mean that sex is the last thing on your mind but manual stimulation will help maintain blood flow.

    Diet wise we tend to avoid caffeine, have low fat dairy options, eat plenty of fruit and veg, avoid processed foods and generally have the wholefood version of things, BUT, take Brian's advice when you are having radiotherapy.

    My husband has been on HT for 4 years now and yes it has affected the way we live in that we work round the fatigue. One side effects to watch out for is mood swings and anxiety - don't suffer, there are things which can help. For most of the side effects there is a solution so come back if you have problems.

    Hubby had 33 sessions on the 'sunbed' and had no major problems except that the fatigue built up the more sessions he had. If you have any bowel or bladder issues then speak to the radiographers who are brilliant. The one piece of advice they did give was to shower using a gentle soap such as Dove for Men.

    Even with HT for life we still have a good quality of life. I am sure you will sail through but come back if you have any questions.

  • I had no real problems with radiotherapy other than one night of hardly any sleep (about half way through the month of RT) as I was back and for to the loo what felt like 30 times.  Other people also had bowel problems and worse urination problems at that stage of the RT for a few weeks or so.  The main advice I can give is to do all the things your Rad.Onc. and radiotherapist tells you and if you have any problems during the RT tell the radiotherapist at your next RT session so that they can prescribe medication or refer you.  Trust me you will not lose the ability to play golf.  I continued to go to the gym 3 or 4 times a week all the way through my RT.  All the best.

  •   Just to clarify something because the way you've phrased it made it sound like everyone on HT gets man boobs...

    The incidence of breast enlargement in men due to androgen deprivation therapy (ADT) varies depending on the specific treatment. Here are some estimates:

    LHRH Agonists (e.g. Lupron) : Approximately 13% of men on LHRH agonists experience breast symptoms

    Antiandrogens (e.g., bicalutamide): Up to 70% of men receiving antiandrogen therapy may develop breast enlargement1.

    GnRH antagonists (e.g. Relugolix) : Could not find enough data as it is not as well documented yet, probably due to their relative newness on the market compared to the others. 

    I was on Lupron and Abiraterone for 2.5 years and I did not grow man boobs at all.

    I am currently on Relugolix/Orgovix but it has only been about a week so I can't tell yet but so far so good. 

  • For anyone concerned about man boobs, here is an article that covers it: Management of breast side-effects
    in men treated with androgen deprivation therapy at https://wchh.onlinelibrary.wiley.com/doi/pdf/10.1002/tre.347  

  • Many thx I am on the second group of tablets